Hail, Minnehaha
- When
- May 29, 10:03 PM CST
- Where
- Minnehaha County, 2.43 mi SE of Sioux Falls
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.510, -96.690
Thunderstorms produced hail, large in some places, at several locations in southeast South Dakota during the late evening hours of May 29th and the predawn hours of May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced hail, large in some places, at several locations in southeast South Dakota during the late evening hours of May 29th and the predawn hours of May 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 7:35 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 835 PM CDT SUN MAY 29 2011 .DISCUSSION... UPDATED FORECAST EARLIER THIS EVENING TO BACK OFF ON EARLY EVENING CHANCES OF STORMS...AND ADD MENTION FOR FOG/DRIZZLE. SURFACE WARM FRONT HAS MADE IT NORTH TO I-80 CORRIDOR...AND WILL CONTINUE TO SURGE NORTH AS EVENING PROGRESSES. STRONG LOW LEVEL JET SOUTH OF THE FRONT WILL AID IN MOISTURE TRANSPORT...INCREASING THE ELEVATED INSTABILITY. MODEL SOUNDINGS ARE QUITE DIFFERENT FRONT THE NAM AND RUC...WITH THE RUC SHOWING MUCH DEEPER LOW LEVEL MOISTURE. THIS LEADS TO MUCH LESS OF A CAP...AND THE POTENTIAL FOR CONVECTION INITIATION NEAR THE 900-850 MB FRONT. TRIED TO DETERMINE HOW DEEP THE MOISTURE WAS WITH AN ACARS SOUNDING...BUT DATA WAS NOT AVAILABLE. IF MOISTURE IS DEEP ENOUGH...EXPECT CONVECTIVE INITIATION FROM 04-08Z ACROSS NORTHEAST NEBRASKA INTO NORTHWEST IOWA. AM SOMEWHAT CONCERNED ABOUT CAP THOUGH...WITH CONVECTION TO THE SOUTH DWINDLING. HAVE LEFT CHANCE POPS IN THE FORECAST...WITH THE POTENTIAL FOR A FEW ELEVATED HAILERS OVERNIGHT IF CONVECTION IS ABLE TO GET AROUND CAP. AS THE WARM FRONT LIFTS NORTH...WILL LIKELY SEE TEMPERATURES WARM GIVING TEMPERATURES A NON DIURNAL TREND. && .AVIATION... WDSPREAD MVFR TO IFR CEILINGS CAN BE EXPECTED ACROSS THE CWA TONIGHT BECOMING VFR ON MONDAY AS WARM FRONT LIFTS NORTH OF THE AREA. SCATTERED THUNDERSTORMS COULD DEVELOP AS THE FRONT LIFTS NORTH AFTER 06Z AND WILL BE NORTH OF THE AREA BY 12Z. LLWS CAN ALSO BE EXPECTED LATER TONIGHT INTO EARLY MONDAY MORNING WITH 40 KNOT SOUTHERLY SHEAR AROUND 1000 FEET. && .PREV DISCUSSION... SHOWERS FOR THE MOST PART HAVE FIZZLED THIS AFTERNOON BUT STILL SEEING A FEW LIGHT SHOWERS AND SPRINKLES HERE AND THERE. CHANCES FOR MEASURABLE PRECIPITATION LOW THE REST OF THIS AFTERNOON...BUT THAT WILL INCREASE THIS EVENING...ALONG WITH CHANCES FOR THUNDERSTORMS. MODEL SOUNDINGS DO SHOW A RATHER STOUT CAP IN PLACE ACROSS THE AREA TONIGHT NEAR 800 MB. THIS COULD KEEP STORMS FROM FORMING...BUT INCREASING LOW LEVEL JET AND STRONG THETAE PUSH AT 800 TO 850 MB SHOULD BE ENOUGH TO POP THROUGH THE CAP. ASSUMING THIS HAPPENS...SOME STORMS WOULD LIKELY BECOME SEVERE. ELEVATED CAPE WILL INCREASE THIS EVENING WITH 1000 OR MORE J/KG...ESPECIALLY FROM INTERSTATE 29 INTO SW MN AND NW IA. THIS COMBINED WITH 40 KTS OR MORE OF EFFECTIVE SHEAR SHOULD BE ABLE TO PRODUCE SOME SEVERE HAIL...POSSIBLY UP TO GOLF BALL SIZED. ALTHOUGH WINDS ARE NOT THE BIGGEST SEVERE THREAT...SEVERE GUSTS WITH SOME STORMS ARE POSSIBLE AS STORM MOTION ALONE SHOULD BE 40 MPH. WILL HAVE TO ALSO WATCH FOR SFC BASED STORM MOVING INTO SIOUX CITY AND STORM LAKE AREAS EARLIER THIS EVENING. MOST LIKELY STORMS WILL BE SOUTH OF THIS AREA UNTIL LATER IN THE EVENING. BUT ON THE OUTSIDE CHANCE SURFACE BASED STORMS DO REACH THIS AREA...THERE WOULD BE A TORNADO THREAT. SFC WARM FRONT IN THE AREA AND STRONG LOW LEVEL TURNING WOULD MAKE CONDITIONS CONDUCIVE FOR TORNADOES. /97 MONDAY STILL LOOKS WARM...WINDY AND MUGGY AS THE SURFACE WARM FRONT SURGES NORTH. PLACED A WIND ADVISORY OUT FOR THE EASTERN TWO THIRDS OF THE CWA FROM 17Z THROUGH 0Z WITH SOUTH WINDS OF 25 TO 35 MPH AND A FEW GUSTS TO AROUND 45 MPH. HIGH TEMPERATURES STILL IN THE LOWER TO MIDDLE 80S. VERY LITTLE CHANGE IN THOUGHTS FOR LATE MONDAY AFTERNOON AND EVENING WITH STRONG FORCING...PLENTY OF INSTABILITY/MOISTURE AND PLENTY OF SHEAR TO WARRANT CONCERN FOR AN ORGANIZED SEVERE WEATHER EVENT. AT THIS TIME...EXPECTING THUNDERSTORMS TO DEVELOP NEAR THE JAMES RIVER VALLEY LATE MONDAY AFTERNOON...LIKELY FROM ABOUT 5 PM TO 6 PM CDT...THEN ORGANIZE INTO LINEAR CONVECTION AND RACE EASTWARD OUT OF THE CWA BY ABOUT MIDNIGHT. MAIN CONCERNS INITIALLY WILL BE LARGE HAIL...STRONG WINDS AND TORNADOES. THE 0KM TO 1KM BULK SHEAR STILL RUNNING ABOUT 25 KNOTS WHICH IS PLENTY TO SUPPORT A TORNADIC THREAT AND THE 0KM TO 3KM BULK SHEAR RUNNING ABOUT 50 KNOTS SO PLENTY OF LOW LEVEL SHEAR TO AID IN KEEPING ROTATION GOING. THE 3KM TO 6KM BULK SHEAR NOT OVERLY IMPRESSIVE BUT NOT BAD EITHER SO SEE NO NEGATIVE THERE. THE STRONG SHEAR IS SUPPORTED BY CAPE VALUES OF 2500 J/KG TO 3000 J/KG. THE ONLY CHALLENGE WILL BE BREAKING THE CAP...BUT WITH DECENT COLD ADVECTION AFTER ABOUT 22Z IN THE 700MB TO 500MB LAYER EROSION LOOKS LIKELY. BY ABOUT 2Z TO 3Z THE STRONGEST UPDRAFTS WILL START TO WIND DOWN BUT WITH SHEAR INCREASING AS WAVE SHIFTS EAST...THE THREAT FOR STRONG STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL CONTINUE INTO SW MN AND NW IA...BUT THESE TYPES OF TORNADOES WILL LIKELY BE SMALLER AND SHORTER LIVED. TUESDAY WILL FIND THE AREA ON THE SOUTH AND SOUTHEAST SIDE OF A STRONG WRAPPED UP UPPER LEVEL WAVE IN ND...WHICH WILL UNFORTUNATELY BRING ANOTHER WINDY DAY TO THE AREA...ESPECIALLY PORTIONS OF THE NORTH. WOULD NOT BE AT ALL SURPRISED IF A WIND ADVISORY IS NEEDED NORTH OF INTERSTATE 90 FOR WEST TO NORTHWEST WINDS GUSTING TO AROUND 45 MPH. WEDNESDAY WILL BE A MILD DAY WITH A GRADUALLY INCREASING EAST TO SOUTHEAST WINDS AND DEW POINTS. A WARM FRONT WILL APPROACH FROM THE SOUTH AND AT THIS TIME LOOKING LIKE ANOTHER GOOD CHANCE FOR THUNDERSTORMS...ESPECIALLY WEDNESDAY NIGHT. WILL INCREASE POPS A LITTLE AND ALSO HINT THAT THERE COULD BE A FEW SEVERE THUNDERSTORMS. IN THE LATTER PERIODS(THU/SUN)...NOT SURPRISINGLY THE VARIOUS MODELS HAVE COMER AROUND TO A LESS AMPLIFIED RIDGE THROUGH THE PERIOD...ALTHOUGH THE ECMWF IS STILL PRETTY AMPLIFIED. OVERALL THIS DOES NOT CHANGE A LOT...BUT TEMPERATURES WILL HAVE A BIT BETTER CHANCE OF GETTING STUCK IN THE 70S AND AS CONFIDENCE IN THIS PATTERN GROWS...THE PROBABILITY FOR A FEW THUNDERSTORMS WILL LIKELY NEED TO BE ADDED TO NEXT WEEKEND. FOR NOW WILL AIM FOR MAINLY UPPER 70S TO MIDDLE 80S FOR HIGH THROUGH THE PERIOD WITH LOWS MAINLY IN THE 60S. /08 && FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1201 PM CDT SUN MAY 29 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1201 PM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING ACROSS THE MISSOURI VALLEY AND NORTHWEST IOWA. THESE STORMS WILL THEN LIFT NORTH ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA MAINLY AFTER MIDNIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS. THUNDERSTORMS SHOULD PUSH INTO CENTRAL MINNESOTA BY SUNRISE MONDAY. FLOODING... RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT CAMPING AND BOATING ACTIVITIES ALONG THE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EASTERN SOUTH DAKOTA LATE MONDAY AFTERNOON. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE WITH THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THE MAIN THREAT FOR TORNADOES WILL BE FROM THE JAMES VALLEY TO THE INTERSTATE 29 CORRIDOR LATE MONDAY AFTERNOON THROUGH MID MONDAY EVENING. BY LATER IN THE EVENING...THUNDERSTORMS WILL MOVE INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA...WITH THE MAIN SEVERE WEATHER THREAT TRANSITIONING TO LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 9 km away, was scanning. The volume nearest the first event began at 04:02 UTC.
13 hail. Local standard time, as filed.
Large hail caused an unknown amount of vehicle and window damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315651, 315655, 315657, 315661, 315662, 315664, 315665, 315667, 315668, 315669, 315671, 315673, 315679.